Bladder and bowel issues
Radiation therapy and surgery to the vulva can cause bladder and bowel problems. Most side effects are temporary, but for some women, the changes are permanent. Talk to your treatment team for more information.
Learn more about:
- Urinary incontinence
- Difficulty urinating
- Changed bowel movements
- Blood in urine or bowel movements
Radiation therapy can irritate the lining of the bladder. You may feel like you want to pass urine frequently or you might experience a burning sensation when you pass urine. This is called cystitis. Try to drink plenty of water to make your urine less concentrated. Over-the- counter urinary alkalinisers (e.g. Ural) can help by making the urine less acidic. Your doctor may also prescribe medicine to treat cystitis.
Incontinence is when urine leaks from your bladder without your control. Bladder control may change after surgery or radiation therapy to the vagina. Some women find they need to pass urine more often or feel that they need to go in a hurry. Others may leak a few drops of urine when they cough, sneeze, strain or lift. For ways to manage incontinence, talk to the hospital continence nurse or physiotherapist. They may suggest exercises to strengthen your pelvic floor muscles. For more information, visit bladderbowel.gov.au, or contact the Continence Foundation of Australia on 1800 33 00 66.
After surgery to the genital area, your urine stream may spray in different directions or off to one side. This can be messy and frustrating. If you usually squat or crouch over the toilet seat, it may help to sit down towards the back of the toilet seat. Camping stores, some pharmacies and online retailers also sell reusable silicone funnels (often known as female urination devices) that you can use to direct the urine. Over time, the urine stream may flow in a more manageable way.
My vulva is uneven, which makes peeing difficult. I used paper toilet seat covers as an instant fix and I purchased a female urination device called a GoGirl. It works like a funnel.
After surgery or radiation therapy, some women notice bowel problems. You may experience diarrhoea, constipation or stomach cramps. In rare cases, the bowel may become blocked (bowel obstruction). Your doctor may be able to prescribe medicines to help prevent or relieve these side effects. They can also refer you to a dietitian who can suggest changes to your diet.
The blood vessels in the bowel and bladder can become more fragile after radiation therapy. This can cause blood to appear in your urine or bowel movements, even months or years after treatment. Always seek advice from your specialist or GP if you notice new or unusual bleeding. Keep in mind that it may not be related to your treatment.
Prof Jonathan Carter, Director, Gynaecological Oncology, Chris O’Brien Lifehouse, and Professor of Gynaecological Oncology, The University of Sydney, NSW; Ellen Barlow, Clinical Nurse Consultant, Gynaecological Cancer Centre, The Royal Hospital for Women, NSW; Dr Dani Bullen, Clinical Psychologist, Peter MacCallum Cancer Centre, VIC; Wendy Cram, Consumer; Dr Tiffany Daly, Senior Radiation Oncologist, Radiation Oncology Princess Alexandra Raymond Terrace (ROPART), South Brisbane, QLD; Kim Hobbs, Clinical Specialist Social Worker, Westmead Centre for Gynaecological Cancer, Westmead Hospital, NSW; Anya Traill, Head of Occupational Therapy and Physiotherapy, Peter MacCallum Cancer Centre, VIC. We also thank the health professionals, consumers and editorial teams who have worked on previous editions of this title.
View the Cancer Council NSW editorial policy.
Click below to download a PDF booklet on this topic.